Spiking Hypertension Reason

blueheronAugust 14, 2007

I have been taking medication for hypertension for a couple of years now. I eat lots of fruits and veggies and exercise on a regular basis. I have lost about 5 pounds the past year and would like to lose another 5.

I have a home BP monitor and in the past month, my BP has spiked to 180-190/75. Prior to this, it had been in the 125/65 range which I was happy with. I am trying to figure out what would make it spike like that. I have a relatively low-stress life and am a contented person. There have been no changes in my life to warrant those high readings. Any ideas?

I have a dr appt next week and will of course discuss it with him.

Thank you for reporting this comment. Undo
woodnymph2_gw

Are you eating a lot of rather salty foods? If so, that could be contributing. Also, drinking lots of coffee.

    Bookmark   August 15, 2007 at 11:04AM
Thank you for reporting this comment. Undo
blueheron

I cut down on the salt but that didn't seem to help. I don't know how long it takes to have an effect on the BP, though. Maybe it takes weeks.

I only drink one cup of coffee a day, so I don't think it's that.

    Bookmark   August 15, 2007 at 2:26PM
Thank you for reporting this comment. Undo
catherinet

Hi blueheron,
Do you have any other symptoms when your BP is up? May I ask your sex and your age?
I had incredible BP spikes when I was going through perimenopause. Its much better now.
I do have sleep apnea....which can cause high BP.
There are other possibilities, but are unusual to have....like tumors of the adrenals. Are you sure you're taking your BP correctly? What kind of machine do you have? Perhaps it needs calibrated? Is the cuff the right size for your arm?
When you say you cut back on your salt.....is it possible that you are still consuming alot of hidden salt?

    Bookmark   August 16, 2007 at 12:55PM
Thank you for reporting this comment. Undo
blueheron

I am 70 years old, past menopause and in good health otherwise. The machine is a ReliOn and I know it is working because DH takes his BP and it's normal. It is possible that I am still consuming too much salt, but that doesn't explain why the BP would suddenly spike.

I will let you know what the dr says.

    Bookmark   August 16, 2007 at 3:57PM
Thank you for reporting this comment. Undo
catherinet

I would be interested in what your doctor says. I would probably question your equipment first.
Do you feel okay during those times?

    Bookmark   August 16, 2007 at 8:33PM
Thank you for reporting this comment. Undo
devorah

Sometimes it just changes as we age. I have been on hypertension medicine for many years and from time to time it has had to be changed. I am 60.

    Bookmark   August 16, 2007 at 11:35PM
Thank you for reporting this comment. Undo
blueheron

It's possible that the medication needs to be changed.

I was thinking of anything that had changed in the past few months and I did come up with the fact that I've been sitting at the computer playing scrabble in the evenings. I wonder if the chair pressing on the arteries in my legs could cause the BP to spike.

Also, I've been brewing fresh tea and drinking 2 cups a day. I don't know if the caffeine in the tea would affect BP. Coffee can, I know.

    Bookmark   August 17, 2007 at 1:20PM
Thank you for reporting this comment. Undo
catherinet

The tea is a possibility. Can you get decaf tea? How about decaf green tea?
I doubt the computer chair is causing problems. And its good that you're keeping your mind active playing scrabble.
Do you eat any black licorice? That can raise your BP. How often is your BP up that high?
Did your husband just retire and now is home all the time? That would do it! lol!

    Bookmark   August 17, 2007 at 3:39PM
Thank you for reporting this comment. Undo
blueheron

Yes,I do eat black licorice and had heard that it could make BP higher, so I stopped buying it.

My husband has been retired for over 5 years and I enjoy his company. I know a lot of women don't like their husbands hanging around the house after they retire, but we enjoy each other's company. Plus we are active - garden, exercise, volunteer, etc.

Took my BP today and it was lower - 167 which is an improvement. We'll see if I can get it lower.

Thanks for all your suggestions.

    Bookmark   August 18, 2007 at 4:11PM
Thank you for reporting this comment. Undo
woodnymph2_gw

Do you eat a lot of canned foods? It was pointed out to me by a nurse that there is a lot of "hidden" sodium in canned foods. I think 167 is quite high!

    Bookmark   August 19, 2007 at 1:57PM
Thank you for reporting this comment. Undo
blueheron

No, I make a lot of things from scratch for that reason. That way I know what is in the food. I don't even like canned soups because of all the sodium, even the Low Salt ones.

    Bookmark   August 19, 2007 at 7:51PM
Thank you for reporting this comment. Undo
blueheron

Well, I had my appt with the NP and he just increased the dosage of the medication I had been taking. Evidently, I had been on a really small dosage. He also prescribed potassium chloride because my potassium was on the low side.

So, I am hopeful that this will lower my BP to a normal level. Thanks for all the feedback.

    Bookmark   August 22, 2007 at 7:19PM
Thank you for reporting this comment. Undo
pamven

I found out many otc pain meds can cause this problem. They interfer with the bp meds. Aspirin is one of the few otcs that doesnt cause this problem...all others do.

    Bookmark   August 30, 2007 at 8:49AM
Thank you for reporting this comment. Undo
pris

I know I can't take nsaids for my RA but aspirin gives me some serious heartburn. Does Tylenol interfere with BP meds as well or is it safe to take?

    Bookmark   August 30, 2007 at 10:48AM
Thank you for reporting this comment. Undo
southernrn

Tylenol should be fine to take with your BP meds as far as I know. The only time I know that Tylenol is not advised is if a person has any hepatic (liver) dysfunction.

    Bookmark   September 1, 2007 at 12:32PM
Thank you for reporting this comment. Undo
lydia1959

Blueheron -

I just found this on a medical site!

"The presence of hypokalemia (low potassium) in a person with hypertension suggests the need to look for primary hyperaldosteronism."

You need a simple blood test which tests for aldosterone and renin.
Good luck!

    Bookmark   September 7, 2007 at 1:37PM
Sign Up to comment
More Discussions
Weird Situation
Note: This question is asked on behalf of friend One...
Jikoimary
Chronic Chapped Lips
I have NEVER had lips that weren't chapped ever since...
ms_minnamouse
Anyone have a hiatal hernia, need advice?
I have constant pain in my diaphram and I read on a...
love2sew
a night guard for teeth grinding, worth the money?
Many times with many different dentists it has been...
bug_girl
Suggest a remedy for chapped hand and breaking of nails
I am a working lady and my work is mostly on computer....
kalifa
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™